Diabetes Q&A by Dr. Mathur
Certain chemotherapy drugs can cause peripheral neuropathy, such as vinca alkaloids (vincristine), cisplatin, paclitaxel, and the podophyllotoxins (etoposide and teniposide). This can occur in patients with and without diabetes. Individuals at greatest risk of peripheral neuropathy associated with chemotherapy are those with preexisting peripheral neuropathy from conditions such as:
The mechanisms of neuropathy that occurs with uncontrolled diabetes and with chemotherapy are different. If underlying neuropathy is present, there is a possibility of worsening with exposure to these agents.
Best of luck and thank you for your question.
REFERENCE: Fauci, Anthony S., et al. Harrison's Principles of Internal Medicine. 17th ed. United States: McGraw-Hill Professional, 2008.
Last Editorial Review: 8/30/2012
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions